From a presentation by: Brad Campbell, MD, McLeod OB/GYN Associates, Paul Chandler, MD, McLeod Women’s Care, Marla Hardenbergh, MD, McLeod OB/GYN Dillon
Dealing with those hot flashes that course through you is an unruly, disconcerting side effect of menopause. Three McLeod Gynecologists addressed a group of women with tips for dealing with your own personal “trip to the tropics.”
What’s sort of exciting is that now we have the first medication approved by the U.S. Food & Drug Administration for hot flashes that is NOT an estrogen – Brisdelle. We have known for a while that certain classes of antidepressants – such as the SSRI class that includes Paxil, Zoloft, Prozac, Effexor, Neurontin and Gabapentin – help with hot flashes.
There are things you can do for hot flashes besides hormones. When a woman is 59 or 60 years old takes estrogen, she is going to put herself at increased risk for stroke. Estrogen is not something you want to be on forever. Estrogen can increase the risk of dementia.
A transdermal (skin patch) estrogen is a bit different from an oral estrogen. You will have estrogen in your blood stream with both. When you eat something, the blood in your stomach does directly to your liver. So, when you take an estrogen pill, the blood (where the medication is absorbed in your stomach) goes directly to your liver right after it goes to your intestines. That’s what we call the “first pass effect.” Whenever we take medications by mouth, they go straight to the liver.
When estrogen gets to the liver, it tells the liver to generate molecules that can promote blood clots. We call that “prothrombotic.” It can increase the risk of getting blood clots as well as stroke or heart attack.
When you use a transdermal estrogen or a patch, it doesn’t get you completely out of the woods in terms of risk. Yet that risk is considerably lower because it doesn’t go straight to your liver first. It goes throughout your entire body. The risks are still there, just not as high as if you were taking a pill.
There’s another medication that I will use if it’s appropriate for the patient. It depends on what other medications you are taking. Some of my patients who take those SSRI’s (Serotonin Selective Reuptake Inhibitors), such as Zoloft, will experience side effects, such as weight gain or nausea.
Another medication that I use is Clonidine (not Clonipen). It’s a blood pressure pill. I’ll have you take that at bedtime to help you sleep. If I sleep at night, I’m definitely in a better mood the next day. I give it to patients who don’t have high blood pressure to take on their way to bed. If you don’t have high blood pressure, you shouldn’t be walking around after taking it. Patients can sleep through the night, providing a level of relief if they don’t want to take an antidepressant.